Skip to main content Accessibility help

Path following methods for steady laminar Bingham flow in cylindrical pipes

  • Juan Carlos De Los Reyes (a1) and Sergio González (a1)


This paper is devoted to the numerical solution of stationary laminar Bingham fluids by path-following methods. By using duality theory, a system that characterizes the solution of the original problem is derived. Since this system is ill-posed, a family of regularized problems is obtained and the convergence of the regularized solutions to the original one is proved. For the update of the regularization parameter, a path-following method is investigated. Based on the differentiability properties of the path, a model of the value functional and a correspondent algorithm are constructed. For the solution of the systems obtained in each path-following iteration a semismooth Newton method is proposed. Numerical experiments are performed in order to investigate the behavior and efficiency of the method, and a comparison with a penalty-Newton-Uzawa-conjugate gradient method, proposed in [Dean et al., J. Non-Newtonian Fluid Mech. 142 (2007) 36–62], is carried out.



Hide All
[1] Alberty, J., Carstensen, C. and Funken, S., Remarks around 50 lines of Matlab: short finite element implementation. Numer. Algorithms 20 (1999) 117137.
[2] H.W. Alt, Lineare Funktionalanalysis. Springer-Verlag (1999).
[3] A. Bensoussan and J. Frehse, Regularity Results for Nonlinear Elliptic Systems and Applications, Applied Mathematical Sciences 151. Springer-Verlag (2002).
[4] H. Brézis, Monotonicity methods in Hilbert spaces and some applications to nonlinear partial differential equations, in Contributions to Non-linear Functional Analysis, E. Zarantonello Ed., Acad. Press (1971) 101–156.
[5] De Los Reyes, J.C. and Kunisch, K., A semi-smooth Newton method for control constrained boundary optimal control of the Navier-Stokes equations. Nonlinear Anal. 62 (2005) 12891316.
[6] Dean, E.J., Glowinski, R. and Guidoboni, G., On the numerical simulation of Bingham visco-plastic flow: Old and new results. J. Non-Newtonian Fluid Mech. 142 (2007) 3662.
[7] G. Duvaut and J.L. Lions, Inequalities in Mechanics and Physics. Springer-Verlag, Berlin (1976).
[8] I. Ekeland and R. Temam, Convex Analysis and Variational Problems. North-Holland Publishing Company, The Netherlands (1976).
[9] Fuchs, M. and Seregin, G., Some remarks on non-Newtonian fluids including nonconvex perturbations of the Bingham and Powell-Eyring model for viscoplastic fluids. Math. Models Methods Appl. Sci. 7 (1997) 405433.
[10] Fuchs, M. and Seregin, G., Regularity results for the quasi-static Bingham variational inequality in dimensions two and three. Math. Z. 227 (1998) 525541.
[11] Fuchs, M., Grotowski, J.F. and Reuling, J., On variational models for quasi-static Bingham fluids. Math. Methods Appl. Sci. 19 (1996) 9911015.
[12] R. Glowinski, Numerical Methods for Nonlinear Variational Problems, Springer Series in Computational Physics. Springer-Verlag (1984).
[13] R. Glowinski, J.L. Lions and R. Tremolieres, Analyse numérique des inéquations variationnelles. Applications aux phénomènes stationnaires et d'évolution 2, Méthodes Mathématiques de l'Informatique, No. 2. Dunod (1976).
[14] Hintermüller, M. and Kunisch, K., Path-following methods for a class of constrained minimization problems in function spaces. SIAM J. Optim. 17 (2006) 159187.
[15] Hintermüller, M. and Kunisch, K., Feasible and non-interior path-following in constrained minimization with low multiplier regularity. SIAM J. Contr. Opt. 45 (2006) 11981221.
[16] Hintermüller, M. and Stadler, G., An infeasible primal-dual algorithm for TV-based inf-convolution-type image restoration. SIAM J. Sci. Comput. 28 (2006) 123.
[17] Hintermüller, M., Ito, K. and Kunisch, K., The primal-dual active set strategy as a semi-smooth Newton method. SIAM J. Optim. 13 (2003) 865888.
[18] Huilgol, R.R. and You, Z., Application of the augmented Lagrangian method to steady pipe flows of Bingham, Casson and Herschel-Bulkley fluids. J. Non-Newtonian Fluid Mech. 128 (2005) 126143.
[19] Ito, K. and Kunisch, K., Augmented Lagrangian methods for nonsmooth, convex optimization in Hilbert spaces. Nonlinear Anal. 41 (2000) 591616.
[20] Ito, K. and Kunisch, K., Semi-smooth Newton methods for variational inequalities of the first kind. ESAIM: M2AN 37 (2003) 4162.
[21] J.-L. Lions, Optimal Control of Systems Governed by Partial Differential Equations. Springer-Verlag (1971).
[22] Mosolov, P.P. and Miasnikov, V.P., Variational methods in the theory of the fluidity of a viscous-plastic medium. J. Appl. Math. Mech. (P.M.M.) 29 (1965) 468492.
[23] Papanastasiou, T., Flows of materials with yield. J. Rheology 31 (1987) 385404.
[24] G. Stadler, Infinite-dimensional Semi-smooth Newton and Augmented Lagrangian Methods for Friction and Contact Problems in Elasticity. Ph.D. thesis, Karl-Franzens University of Graz, Graz, Austria (2004).
[25] Stadler, G., Path-following and augmented Lagrangian methods for contact problems in linear elasticity. J. Comp. Appl. Math. 203 (2007) 533547.
[26] Sun, D. and Han, J., Newton and quasi-Newton methods for a class of nonsmooth equations and related problems. SIAM J. Optim. 7 (1997) 463480.
[27] M. Ulbrich, Nonsmooth Newton-like methods for variational inequalities and constrained optimization problems in function spaces. Habilitation thesis, Technische Universität München, Germany (2001–2002).


Path following methods for steady laminar Bingham flow in cylindrical pipes

  • Juan Carlos De Los Reyes (a1) and Sergio González (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed